Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 9, NWS Houston/Galveston, TX

November 30, 200823 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Nov 30, 2008, 10:13 PM CST for 23 counties in Texas. It took effect at Dec 1, 2008, 7:00 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2008, 10:13 PM CST (04:13 UTC)
In effect from
Dec 1, 2008, 7:00 AM CST
Expired
Dec 1, 2008, 6:00 PM CST
In force
11 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHGX 010413
RFWHGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1013 PM CST SUN NOV 30 2008

...RED FLAG WARNING IN EFFECT FOR MONDAY...

.STRONG DRY NORTHWEST WINDS WILL SWEEP THROUGH THE REGION MONDAY
LEADING TO HIGH FIRE DANGER.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-011215-
/O.NEW.KHGX.FW.W.0009.081201T1300Z-081202T0000Z/
HOUSTON-TRINITY-MADISON-WALKER-SAN JACINTO-POLK-BURLESON-BRAZOS-
WASHINGTON-GRIMES-MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER-
HARRIS-CHAMBERS-WHARTON-FORT BEND-JACKSON-MATAGORDA-BRAZORIA-
GALVESTON-
1013 PM CST SUN NOV 30 2008

...RED FLAG WARNING IN EFFECT FROM 7 AM TO 6 PM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 7 AM TO 6 PM CST
MONDAY. 

STRONG NORTHWESTERLY WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL
SWEEP ACROSS THE REGION BY 10 AM. DRY AIR WITH DEWPOINTS DIPPING
DOWN INTO THE LOWER 20S WILL COMBINE WITH TEMPERATURES RISING INTO
THE 60S TO YIELD RELATIVE HUMIDITIES OF 20 TO 25 PERCENT DURING
THE AFTERNOON. VERY POOR RECOVER IS EXPECT BEFORE SUNRISE AND
AFTER YESTERDAYS PERSISTENT DRY NORTHWESTERLY WINDS CURED
VEGETATION MAY BE CRITICALLY DRY. THE WINDS SHOULD BEGIN TO RELAX
DURING THE MID TO LATE AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Nov 30, 9:51 PM CST, 22 minutes earlier.

Area forecast discussion, Nov 30, 9:51 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
951 PM CST SUN NOV 30 2008

.DISCUSSION...
OF SOME CONCERN FOR THE OVERNIGHT HOURS REMAIN THE RATHER PERSIS-
TENT BKN/OVC DECK OF HIGH CLOUDS THAT HAS BEEN PUSHING DOWN FROM
THE NORTH. THUS WILL BE KEEPING WITH THE IDEA OF SLIGHTLY WARMER
THAN GUIDANCE MIN TEMPS GIVEN THIS (AND THE STILL ELEVATED WINDS
ACROSS THE CWA). AS SUCH HAVE TWEAKED SKY GRIDS A BIT TO ACCOUNT
FOR THESE CURRENT CONDITIONS. THE OTHER ISSUE OF NOTE FOR THE UP-
DATE WILL BE THE ISSUANCE OF A RED FLAG WARNING FOR TOMORROW. RH
LEVELS/DEWPOINTS PROGGED TO DROP FURTHER WITH THE PASSAGE OF YET
ANOTHER SURGE OF COLD/DRY/ARCTIC AIR. 41

&&

.PREV DISCUSSION... /ISSUED 635 PM CST SUN NOV 30 2008/

AVIATION...
WITH THE LOSS OF HEATING WNW-NW WINDS HAVE COME DOWN. WRAP AROUND
HIGH LEVEL MOISTURE BRINGING A SWATH OF AC/AS/CI ACROSS THE REGION
BUT SHOULDNT HAVE ANY IMPACT TO TRAFFIC AT REGIONAL AIRPORTS. VFR
CONDITIONS THROUGH THE PERIOD. AGAIN EXPECT WINDS TO COME BACK UP TO
10-20KT RANGE WITH HEATING AFTER 15Z. 18Z RUNS INDICATE A SECOND
SURGE OF COLD AIR PUSHING INTO THE AREA AFTER 12Z AND THIS SHOULD
ENHANCE THESE WINDS.
45

DISCUSSION...
A STRONG PRESSURE GRADIENT WILL GRADUALLY RELAX THIS EVENING...BUT
WINDS ARE NOT EXPECTED TO FULLY DECOUPLE OVERNIGHT. ABUNDANT CIRRUS
WILL CONTINUE TO STREAM INTO THE REGION. THE ADDITIONAL INSULATION
FROM THE THIN CLOUDS AND MIXING FROM THE LIGHT WINDS SHOULD KEEP
TEMPS FROM BOTTOMING OUT. STILL EXPECTING A BIT OF CIRRUS ON MONDAY
AND AGAIN SOME MODERATE WIND SPEEDS. MONDAY NIGHT LOOKS TO BE THE
COLDEST NIGHT WITH CLEAR SKIES AND NEARLY CALM WINDS. SOUTH WINDS
RETURN ON TUESDAY WITH A WARMING TREND. MIN TEMPS ON WED MORNING
WILL BE ABOUT 20-25 DEGREES WARMER THAN TUESDAY MORNING. SOME
STREAMER SHOWERS LOOK POSSIBLE WITH THE STRONG ONSHORE FLOW ON
WEDNESDAY. ANOTHER COLD FRONT WILL APPROACH SOUTHEAST TEXAS ON
WEDNESDAY NIGHT. MODELS ARE IN MUCH BETTER AGREEMENT TODAY WITH THE
TIMING. THE FRONT SHOULD CROSS THE AREA BETWEEN 06-09Z. MOISTURE
LEVELS NOT THAT IMPRESSIVE BUT SHOULD BE SUFFICIENT TO GENERATE
SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE EASTERN HALF OF THE
REGION. DRIER CONDITIONS EXPECTED THURSDAY BUT THE CANADIAN AND
ECMWF STILL HINT AT LIGHT RAIN COURTESY OF SOME WEAK ISENTROPIC
UPGLIDE. THE GFS REMAINS DRIER. 500 MB FLOW SUPPORTS THE DRIER GFS
SOLUTION SO WILL MAINTAIN CURRENT FORECAST OF DRY CONDITIONS ON
FRIDAY. NEXT WEEKEND LOOKS NICE WITH DRY CONDITIONS AND MILD
TEMPERATURES. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      41  63  40  75  59 /   0   0   0   0  10
HOUSTON (IAH)              44  63  38  73  60 /   0   0   0   0  10
GALVESTON (GLS)            52  64  48  71  65 /   0   0   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 7 AM TO 6 PM CST MONDAY FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES: MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST MONDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...WATERS FROM HIGH ISLAND TO FREEPORT
     20 TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 6 AM TO 12 PM CST MONDAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 AM CST MONDAY FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION MONDAY AFTERNOON FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 12 PM CST MONDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM.

&&
Hazardous weather outlook, Nov 30, 4:50 AM CST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
450 AM CST SUN NOV 30 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-011300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
450 AM CST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON.
RELATIVE HUMIDITY VALUES WILL DROP TO BETWEEN 20 AND 30 PERCENT
WEST OF A LINE FROM CROCKETT TO HOUSTON TO MATAGORDA...AND 30 TO
35 PERCENT EAST OF THIS LINE. NORTHWEST WINDS OF 10 TO 20 MPH ARE
EXPECTED. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAY TWO...MONDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY AFTERNOON.
RELATIVE HUMIDITY VALUES WILL DROP TO BETWEEN 20 AND 30 PERCENT
WEST OF A LINE FROM CROCKETT TO HOUSTON TO MATAGORDA...AND 30 TO
35 PERCENT EAST OF THIS LINE. NORTHWEST WINDS OF 10 TO 20 MPH ARE
EXPECTED. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS THREE THROUGH SEVEN...TUESDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.